Alert archive / Michigan / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 15, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 31, 2019, 9:29 PM EDT for Lake County, Mason County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2019, 9:29 PM EDT (01:29 UTC)
- Expired
- May 31, 2019, 10:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lake County, MI, Mason County, MI
The radar
The Grand Rapids radar (KGRR), 128 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 357 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 2628 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 8:20 PM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, May 31, 8:20 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 820 PM EDT Fri May 31 2019 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 318 PM EDT Fri May 31 2019 -Limited risk of thunderstorms and heavy rain along the U.S. 10 corridor after 8pm Friday -Severe threat limited to gusty winds and a potential for hail -Severe weather possible throughout the day Saturday as multiple bands of storms move through the area -Cold front makes way into the area Sunday bringing substantially cooler and dry air && .DISCUSSION...(This evening through next Friday) Issued at 318 PM EDT Fri May 31 2019 The primary focus is on chances for strong to severe thunderstorms tonight and Saturday. Overall, the threat for any severe weather is quite low tonight, but there is at least a small risk for gusty winds and hail mainly near U.S. 10 after 8pm. The threat for thunderstorms looks to be more of an issue for Saturday, unfortunately, and a few strong to locally severe thunderstorms are possible near and south of I-96. Based on the 12z CAM guidance, we are largely unimpressed with our chances for thunderstorms in general tonight, with the main threat being confined to the U.S. 10 corridor and lakeshore areas north of M-20. Any storms that do form in northeast Wisconsin and northern Lake Michigan may tend to migrate toward the better sfc based instability over east central Wisconsin. But a few storms may manage to impact particularly the western stretches of the U.S. 10 corridor and locations immediately SW of there. Since these storms may be rooted above the stable marine layer they can potentially survive the trip over the lake. Nevertheless we do not expect this to be a significant event tonight. Saturday looks to be more of an issue with thunderstorm coverage and perhaps intensity as well. SPC HREF guidance is indicating 1000-1500 J/kg south of I-96 while raw ECMWF and GEM guidance is suggesting 1500-2500 J/kg possible. Somewhat complicating matters is the threat for morning convection in the 12z-15z timeframe that could delay destabilization. Even so, the cold front is not poised to move through until the evening, so there is still time to destabilize. Bulk shear magnitudes will be borderline or even suboptimal for a severe event, suggesting multicellular storm mode and sufficient precipitation loading/downdrafts will be needed to produce severe wind gusts. CAPE in the hail growth region looks good so there is a risk for some large hail. PWAT values in the 1.2"-1.4" range, while not off the charts, are high enough to warrant a threat for some localized heavy rain in areas that get repeated rounds of storms. HREF 24hr localized probability matched mean precip amounts suggest there may be small pockets of 1"-2" of rain especially south of I-96. Localized ponding of water on roads may occur with these rain amounts. After FROPA Saturday evening, our temperatures will tumble quite a bit. We're looking at highs struggling to get into the low to mid 60s Sunday and Monday. In fact, interior central Lower MI may deal with a late-season frost Monday morning with temperatures dipping into the mid 30s potentially. The next risk for rain holds off until Tuesday night and Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 821 PM EDT Fri May 31 2019 Three main aviation concerns the next 24 hours are, showers this evening (which may contain gusty winds), fog overnight and thunderstorms on Saturday. The showers would impact the TAF sites between 03z and 06z as they drift south through the area. There is the possibility of some gusty winds to in excess of 30 knots if they directly impact a TAF site. Given low confidence have VCSH wording in, but did not include the gusty winds. Low chance for a few storms tonight as well, but left this out of the TAFs. Fog is possible again late tonight as winds will be light and skies try to clear in the wake of the line of showers/storms. MVFR fog would be a good bet, with IFR possible. A couple of rounds of thunderstorms look possible on Saturday. The first one appears to be from mid morning through mid afternoon with another one possible towards evening. Included VCTS wording in the TAFs from midday through mid afternoon. && .MARINE... Issued at 318 PM EDT Fri May 31 2019 Aside from thunderstorm hazards to mariners Saturday, we'll be watching for enhanced wind and wave action for Sunday that should hold below SCA. High pressure moving in along with NW flow could boost waves especially near and south of Muskegon during the day Sunday. && .HYDROLOGY... Issued at 318 PM EDT Fri May 31 2019 The rivers near Vicksburg and Maple Rapids remain above bankfull, with only low lying areas near the river under any water. No significant river flooding is expected over the next several days. There are several rounds of thunderstorms likely to affect our area over the next day or two. These are expected to move through fairly quickly, but if multiple thunderstorms happen to track over the same areas repeatedly, bigger rainfall totals and local ponding of water on roads is possible. Always slow down and drive carefully during heavy rain, especially at night. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...Hoving/KS DISCUSSION...Hoving AVIATION...Duke HYDROLOGY...AMD MARINE...Hoving
Hazardous weather outlook, May 31, 4:43 AM EDT, 16 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 443 AM EDT Fri May 31 2019 MIZ037>040-043>046-050>052-056>059-064>067-071>074-010845- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 443 AM EDT Fri May 31 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Strong thunderstorms with gusty, perhaps damaging, winds and hail are possible this evening. The primary threat is north and west of a line from Muskegon to Big Rapids between 8 PM and Midnight. Patchy dense fog will dissipate by 9 am this morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional thunderstorms are forecast Saturday into Saturday evening. A few stronger storms are possible, particularly near and south of Interstate 96 between 4 PM and 10 PM. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 6 PM this evening, mainly north of a Holland to Lansing line. LMZ844>849-010845- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 443 AM EDT Fri May 31 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Strong thunderstorms with gusty winds in excess of 40 knots, locally high waves, and hail are possible this evening. The primary threat is north of Holland between 8 PM and Midnight. Patchy dense fog is possible this morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional thunderstorms are forecast for Saturday into Saturday evening. A period of strong northerly winds on Sunday may create conditions hazardous to small craft. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 6 PM this evening, mainly north of Holland. Meade
In the hours before
Special weather statement, May 31, 9:18 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
918 PM EDT Fri May 31 2019
MIZ037>040-010215-
Osceola-Lake-Clare-Mason-
918 PM EDT Fri May 31 2019
...STRONG THUNDERSTORMS WILL AFFECT CLARE...OSCEOLA...LAKE AND MASON
COUNTIES...
At 916 PM EDT, Doppler radar was tracking strong thunderstorms
moving southeast across Lake Michigan and central Lower Michigan at
35 mph. The strongest storms may produce wind gusts in excess of 50
mph and nickel size hail. If any storm intensifies, a severe
thunderstorm warning may be needed.
Locations impacted include...
Ludington... Clare... Evart...
Baldwin... Ludington SP... Reed City...
Scottville... Marion... Farwell...
Luther... Fountain... Free Soil...
Freesoil... Highland... Chase...
Lake... Hersey... Custer...
Le Roy... Tustin...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4416 8461 4382 8461 4382 8643 4394 8645
4394 8643 4406 8651 4418 8639
TIME...MOT...LOC 0116Z 294DEG 49KT 4404 8602
BORCHARDTThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:02 PM EDT | Special Marine Warning | GRR | 28 min | |
| May 31, 9:03 PM EDT | Special Marine Warning | GRR | 87 min | |
| May 31, 9:18 PM EDT | Special Weather Statement | GRR | Clare, Lake, Osceola | 57 min |
| May 31, 9:32 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Osceola | 43 min |
| May 31, 10:05 PM EDT | Special Weather Statement | GRR | Isabella, Mecosta, Newaygo | 55 min |
| Jun 1, 11:35 AM EDT | Special Weather Statement | GRR | Clare, Isabella, Lake, Mason, Mecosta, Newaygo and 2 more | 85 min |
| Jun 1, 12:04 PM EDT | Special Weather Statement | GRR | Calhoun, Clinton, Eaton, Gratiot, Ingham, Ionia and 2 more | 86 min |
| Jun 1, 12:31 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Eaton, Ingham, Ionia | 44 min |
| Jun 1, 12:49 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 41 min |
| Jun 1, 6:02 PM EDT | Special Marine Warning | GRR | 88 min | |
| Jun 1, 6:27 PM EDT | Special Marine Warning | GRR | 93 min | |
| Jun 1, 6:31 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Kalamazoo | 59 min |
| Jun 1, 7:09 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 66 min |
| Jun 1, 7:24 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Jackson | 51 min |
| Jun 1, 7:39 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Ionia, Kent | 66 min |
| Jun 1, 7:50 PM EDT | Areal Flood Advisory | GRR | Allegan, Barry, Clinton, Eaton, Ingham, Ionia | 6 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.